Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2017, 8:12 PM CST for Marion County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 8:12 PM CST (02:12 UTC)
- Expired
- Mar 9, 2017, 8:31 PM CST
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS54 KBMX 100212
SVRBMX
ALC093-100245-
/O.NEW.KBMX.SV.W.0050.170310T0212Z-170310T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
812 PM CST THU MAR 9 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Marion County in northwestern Alabama...
* Until 845 PM CST
* At 812 PM CST, a severe thunderstorm was located over Brinn, or 9
miles west of Haleyville, moving northeast at 50 mph. This storm
has a history of producing golfball size hail!
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hackleburg, Brinn, Bear Creek, Pearces Mill, Tessner and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
3411 8785 3424 8792 3431 8776
TIME...MOT...LOC 0212Z 246DEG 43KT 3421 8778
HAIL...1.50IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
267
WWUS54 KBMX 100219
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
819 PM CST THU MAR 9 2017
ALC093-100245-
/O.CON.KBMX.SV.W.0050.000000T0000Z-170310T0245Z/
Marion AL-
819 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN MARION COUNTY...
At 819 PM CST, a severe thunderstorm was located near Haleyville,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bear Creek, Tessner and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
3413 8777 3428 8782 3431 8776
TIME...MOT...LOC 0219Z 246DEG 43KT 3425 8768
HAIL...1.50IN
WIND...60MPH
$$
89^GSatterwhite496
WWUS54 KBMX 100231
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
831 PM CST THU MAR 9 2017
ALC093-100240-
/O.CAN.KBMX.SV.W.0050.000000T0000Z-170310T0245Z/
Marion AL-
831 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened and moved out of
the area. Therefore the warning has been cancelled.
LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
3413 8777 3428 8782 3431 8776
TIME...MOT...LOC 0227Z 246DEG 43KT 3431 8752
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:24 PM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 9, 2:24 PM CST, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 224 PM CST Thu Mar 9 2017 .DISCUSSION... Temperatures are soaring this afternoon with deep-layer westerly flow and a dry low-level airmass in place. However, moisture is beginning to increase especially across West AL and into MS due to the onset of WSW flow at 850mb. This is occurring in advance of an approaching subtle shortwave embedded within WNW flow at 500mb. As a cold front sharpens to our north tonight, thunderstorms are expected to develop upstream near the MS river and grow upscale. Wind fields should strengthen in response to the approaching shortwave with a 45kt low-level jet across our North at 06z. A tongue of 500-800 J/kg MLCAPE and fairly steep mid-level lapse rates combined with a mostly unidirectional wind profile could lead to isolated damaging winds mainly along and north of I-20 in association with a QLCS. Our next chance of rain will come Saturday night into Sunday morning with another shortwave in the WNW flow pattern. A cool/dry antecedent airmass will be in place, leading to evaporational cooling and temperatures falling into the 30s and 40s. Any impacts from a wintry mix should stay just north of our forecast area, though some ice pellets appear possible across the very northern part of our northernmost counties. Models are in good agreement that another shortwave will rotate through on Monday with a strong reinforcing shot of cold air lasting through Thursday. The trailing airmass may be the coldest in several weeks, and a widespread significant freeze cannot be ruled out in the Wednesday/Thursday timeframe. 87/Grantham && .AVIATION... 18Z TAF Discussion. Pretty quiet for the next 12 to 15 hours as a cold front will begin to slide into the region. Looks like most of it will hold off until after 3Z north and 9Z south. VFR until the rain starts then MVFR with brief rounds of IFR. Included VCTS but not positive on exact timing as the front moves through. Conditions remain MVFR through 18Z with backside clouds. 16 && .FIRE WEATHER... A moistening will continue this afternoon into tonight with a line of showers and storms expected to affect much of the area. A second system will bring widespread rainfall to the area Saturday night and Sunday morning. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 66 35 60 38 / 80 10 0 20 90 Anniston 57 69 38 63 39 / 80 20 0 20 90 Birmingham 60 68 38 61 38 / 80 20 0 30 90 Tuscaloosa 61 72 40 65 40 / 70 20 0 30 80 Calera 60 70 40 64 40 / 70 30 0 30 90 Auburn 58 73 42 66 46 / 60 50 0 10 90 Montgomery 59 77 44 70 46 / 50 50 0 20 90 Troy 57 77 44 71 50 / 40 50 0 10 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 9, 7:31 PM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 731 PM CST Thu Mar 9 2017 ALZ011>015-017>050-110445- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 731 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a risk of severe thunderstorms tonight across north central Alabama, mainly near and north of a line from Aliceville to Alabaster to Wedowee. Isolated storms are possible through midnight. Then coverage increases midnight through 4 am north. A few of the strongest storms may produce damaging winds up to 60 MPH and hail up to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Spring Freeze program has begun. Temperatures will be close or just below freezing briefly both Monday and Tuesday mornings across the far northern row of counties. Higher confidence that most of the area will be below freezing Wednesday morning and a Freeze Watch may be necessary the closer we get. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be tonight.
In the hours before
Local storm report, Mar 9, 6:45 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 N HAMILTON 34.16N 87.98W
03/09/2017 E0.88 INCH MARION AL PUBLIC
DIME- TO NICKLE-SIZED HAIL REPORTED IN
HAMILTON.
&&
GMSLocal storm report, Mar 9, 6:46 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL WESTON 34.16N 88.02W
03/09/2017 E0.88 INCH MARION AL PUBLIC
REPORTED VIA SPOTTERNETWORK.
&&
GMSLocal storm report, Mar 9, 7:13 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 E HAMILTON 34.14N 87.93W
03/09/2017 E1.00 INCH MARION AL PUBLIC
.
&&
GMSLocal storm report, Mar 9, 7:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL BYRD 34.08N 88.13W
03/09/2017 E1.75 INCH MARION AL EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 19
IN THE BYRD COMMUNITY.
&&
MLLocal storm report, Mar 9, 8:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 1 SE WESTON 34.15N 88.02W
03/09/2017 E1.50 INCH MARION AL TRAINED SPOTTER
.
&&
MLLocal storm report, Mar 9, 8:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL HAMILTON 34.14N 87.99W
03/09/2017 E1.75 INCH MARION AL TRAINED SPOTTER
.
&&
MLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Mar 9, 7:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 56 min |
| Mar 9, 8:33 PM CST | Special Weather Statement | BMX | Pickens | 42 min |
| Mar 9, 11:38 PM CST | Special Weather Statement | BMX | Marion | 37 min |
| Mar 9, 11:49 PM CST | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 10, 12:07 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Mar 10, 12:18 AM CST | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Mar 10, 1:12 AM CST | Special Weather Statement | BMX | Blount | 63 min |
| Mar 10, 1:14 AM CST | Special Weather Statement | BMX | Cherokee | 61 min |
| Mar 10, 1:16 AM CST | Special Weather Statement | BMX | Marion, Winston | 59 min |
| Mar 10, 1:21 AM CST | Special Weather Statement | BMX | Etowah | 54 min |
| Mar 10, 1:44 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Walker | 76 min |
| Mar 10, 1:53 AM CST | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 82 min |
| Mar 10, 1:59 AM CST | Special Weather Statement | BMX | Jefferson | 76 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 64 min |
| Mar 10, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 54 min |
| Mar 10, 2:40 AM CST | Special Weather Statement | BMX | Clay, Randolph, Talladega | 65 min |
| Mar 10, 2:58 AM CST | Special Weather Statement | BMX | Bibb | 62 min |
| Mar 10, 3:03 AM CST | Special Weather Statement | BMX | Greene, Sumter | 57 min |
| Mar 10, 3:15 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 45 min |
| Mar 10, 3:24 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 51 min |
| Mar 10, 3:41 AM CST | Special Weather Statement | BMX | Chambers | 64 min |
| Mar 10, 3:51 AM CST | Special Weather Statement | BMX | Autauga, Dallas, Elmore | 54 min |
| Mar 10, 4:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 28 min |
| Mar 10, 4:05 AM CST | Special Weather Statement | BMX | Lee | 40 min |
| Mar 10, 4:15 AM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 45 min |
| Mar 10, 4:21 AM CST | Special Weather Statement | BMX | Lowndes | 39 min |
| Mar 10, 4:34 AM CST | Special Weather Statement | BMX | Bullock, Russell | 41 min |
| Mar 10, 4:57 AM CST | Special Weather Statement | BMX | Barbour, Pike | 48 min |
| Mar 10, 3:56 PM CST | Frost Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 9 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.